Alert archive / Michigan / River Flood Warnings in 2023
River Flood Warning 21, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this river flood warning at Apr 5, 2023, 9:16 PM EDT for Ionia County, Michigan. It was in force for 29 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 5, 2023, 9:16 PM EDT (01:16 UTC)
- Expired
- Apr 7, 2023, 2:00 AM EDT
- In force
- 29 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Flood severity
- Unknown
County Ionia County, MI
The radar
The Grand Rapids radar (KGRR), 53 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Grand River at Portland (PORM4). The gauge peaked at 12.21 ft at Apr 6, 2023, 1:00 AM EDT.
- Action stage
- 11 ft
- Minor stage
- 12 ft
- Moderate stage
- 14 ft
- Major stage
- 16 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04114000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
288
WGUS43 KGRR 060116
FLWGRR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Grand Rapids MI
916 PM EDT Wed Apr 5 2023
...The National Weather Service in Grand Rapids MI has issued a
Flood Warning for the following rivers in Michigan...
Grand River at Portland affecting Ionia County.
For the Grand River...including Portland...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Additional information is available at www.weather.gov/grr.
&&
MIC067-070330-
/O.NEW.KGRR.FL.W.0021.230406T0116Z-230407T0600Z/
/PORM4.U.ER.230406T0200Z.230406T0600Z.230406T1800Z.NR/
916 PM EDT Wed Apr 5 2023
...FLOOD WARNING IN EFFECT FROM THIS EVENING TO EARLY FRIDAY
MORNING...
* WHAT...Minor flooding is forecast.
* WHERE...Grand River at Portland.
* WHEN...From Wednesday evening to early Friday morning.
* IMPACTS...At 12.0 feet, Expect minor flooding in the Village of
Lyons and low lying areas adjacent to the river. Two Rivers Park
in Portland becomes flooded.
* ADDITIONAL DETAILS...
- At 8:00 PM EDT Wednesday the stage was 11.8 feet.
- Forecast...The river is expected to rise above flood stage
late Wednesday evening to a crest of 12.1 feet just after
midnight. It will then fall below flood stage Thursday
afternoon.
- Flood stage is 12.0 feet.
- Flood History...This crest is above a previous crest of 11.3
feet on May 19 2020.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4303 8488 4284 8486 4283 8484 4277 8484
4278 8499 4296 8499
$$
CAS1 follow-up statement
819
WGUS83 KGRR 061439
FLSGRR
Flood Statement
National Weather Service Grand Rapids MI
1039 AM EDT Thu Apr 6 2023
...The Flood Warning is cancelled for the following rivers in
Michigan...
Grand River at Portland affecting Ionia County.
Looking Glass River Near Eagle affecting Clinton County.
MIC067-061545-
/O.CAN.KGRR.FL.W.0021.000000T0000Z-230406T1439Z/
/PORM4.U.ER.000000T0000Z.230406T0600Z.230406T1015Z.NR/
1039 AM EDT Thu Apr 6 2023
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Grand River at Portland.
* ADDITIONAL DETAILS...
- At 9:00 AM EDT Thursday the stage was 11.8 feet.
- Forecast...The river is expected to fall to 7.8 feet Thursday
morning.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4303 8488 4284 8486 4283 8484 4277 8484
4278 8499 4296 8499
$$
MIC037-061545-
/O.CAN.KGRR.FL.W.0014.000000T0000Z-230406T1439Z/
/EAGM4.U.ER.230405T1732Z.230406T0245Z.230406T1005Z.NO/
1039 AM EDT Thu Apr 6 2023
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Looking Glass River Near Eagle.
* ADDITIONAL DETAILS...
- At 8:45 AM EDT Thursday the stage was 6.8 feet.
- Forecast...The river is expected to fall to 4.4 feet Thursday
morning.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4290 8489 4286 8474 4287 8455 4281 8455
4279 8474 4283 8489
$$
04What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Apr 5, 7:54 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Apr 5, 7:54 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 754 PM EDT Wed Apr 5 2023 LATEST UPDATE... Aviation .DISCUSSION...(This evening through next Wednesday) Issued at 206 PM EDT Wed Apr 5 2023 - Narrow line of showers/storms mid to late afternoon today The cold front was crossing Lake MI early this afternoon . A narrow corridor of instability as developed out ahead of it. ML CAPE values are forecast to increase to 250-500 J/kg which should be enough to generate a few thunderstorms along this front. However...these limited values should act to reduce the severe weather risk despite the stronger deep layer shear present. Will continue to monitor trends closely until the front clears the CWA. - Gusty winds ahead of the front The KGRR VWP was showing 850 mb winds of 60 knots. With the mixing heights deepening over the next hour or two...we could see gusts occasionally topping 35 knots and possibly briefly reaching 45 knots. These winds are strong enough to generate isolated power outages. - A small risk for snow Friday night north A tighter baroclinic zone will be situated over norther zones then..roughly from Ludington to Harrison. Some isentropic lift is noted along in this region Friday night and condensation pressure deficits decrease. Forecast soundings look saturated and cold enough for some snow however the thermal gradient lifts quickly north of the CWA. We will feature a chance for snow over northern zones then with no accumulations at this time. - Warming trend next week A strengthening high pressure system tracks from the Great Lakes region Sunday to the Mid Atlantic states where it will become stationary for the middle of next week. This system will act to draw up a warm airmass from the Lower Plains states. The temperature at 925 mb surges into the teens here in MI...which will support max temperature topping the 70 degree mark. As is typical for this time of the year...lakeshore locations will be quite a bit lower with the max temperatures due to the onshore flow from the colder waters of Lake MI. Ensemble max temperatures from the GFS show this warmup nicely featuring multiple days in the 70s starting next Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 754 PM EDT Wed Apr 5 2023 VFR conditions expected to prevail behind a departing cold front tonight and Thursday, with the main aviation issue being the strong/gusty westerly winds. We have some sfc gusts to 35 kts occurring currently which will settle down a bit over the next couple hours, but gusts to 25 kts are still possible overnight into Thursday- especially Thur afternoon. We could have a period between about 08Z and 13Z however where the sustained wind drops to around 10-12 kts with fewer higher gusts. && .MARINE... Issued at 206 PM EDT Wed Apr 5 2023 We issued gale warning earlier. The stronger winds occurring near and over Lake MI were strong enough to go with the gale warning. The pressure gradient weakens this evening so the winds will gradually weaken as well. Small craft advisories will be needed into Thursday evening after the gale warning expires this evening. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...Gale Warning until 8 PM EDT this evening for LMZ844>849. && DISCUSSION...MJS AVIATION...Meade MARINE...MJS
Hazardous weather outlook, Apr 5, 8:59 PM EDT, 17 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 859 PM EDT Wed Apr 5 2023 MIZ037>040-043>046-050>052-056>059-064>067-071>074-060800- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 859 PM EDT Wed Apr 5 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. LMZ844>849-060800- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 859 PM EDT Wed Apr 5 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Winds and waves will be hazardous to small craft tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Winds and waves will be hazardous to small craft Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today.
In the hours before
Local storm report, Apr 5, 4:49 PM EDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
449 PM EDT WED APR 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HEAVY RAIN 4 NW MONTAGUE 43.45N 86.42W
04/05/2023 M1.39 INCH MUSKEGON MI CO-OP OBSERVER
RAINFALL IN THE LAST 24 HOURS.
&&Local storm report, Apr 5, 5:49 PM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
549 PM EDT WED APR 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 AM TSTM WND DMG LAMONT 43.01N 85.91W
04/05/2023 OTTAWA MI BROADCAST MEDIA
SEVERAL TREES UPROOTED AND BLOWN OVER IN THE
AREA OF MAPLEWOOD CEMETERY. NUMEROUS LIMBS
DOWN AS WELL.
0945 AM TSTM WND DMG 1 ENE LAMONT 43.02N 85.88W
04/05/2023 OTTAWA MI BROADCAST MEDIA
SHEET METAL ROOF BLOWN OFF HORSE POLE BARN.
SECTIONS LAYING 500 FT AWAY TO THE
EAST-NORTHEAST.
&&Local storm report, Apr 5, 5:54 PM EDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
554 PM EDT WED APR 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HEAVY RAIN GRAND LEDGE 42.75N 84.74W
04/05/2023 M1.27 INCH EATON MI BROADCAST MEDIA
TOTAL RAINFALL TODAY.
0452 PM HEAVY RAIN SAINT JOHNS 43.00N 84.56W
04/05/2023 M1.26 INCH CLINTON MI BROADCAST MEDIA
TOTAL RAINFALL TODAY.
&&Local storm report, Apr 5, 6:04 PM EDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
604 PM EDT WED APR 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM NON-TSTM WND GST 2 SSW CASCADE 42.88N 85.52W
04/05/2023 M49 MPH KENT MI ASOS
ASOS STATION KGRR GERALD R FORD INTL.
&&Local storm report, Apr 5, 7:25 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
725 PM EDT WED APR 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM NON-TSTM WND GST EAST GRAND RAPIDS 42.95N 85.61W
04/05/2023 M44 MPH KENT MI CO-OP OBSERVER
&&
CASLocal storm report, Apr 5, 7:28 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
728 PM EDT WED APR 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM NON-TSTM WND GST 3 NNE EDGEMONT PARK 42.78N 84.58W
04/05/2023 M47 MPH CLINTON MI ASOS
ASOS STATION KLAN LANSING.
0522 PM NON-TSTM WND GST 3 NE PORTAGE 42.23N 85.55W
04/05/2023 M47 MPH KALAMAZOO MI ASOS
ASOS STATION KAZO KALAMAZOO/BC INTL AIRPORT.
&&
CASThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 8:01 PM EDT | Small Craft Advisory | GRR | 31 hr |
Nearby
River Flood Warnings in Michigan, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.